Monday, February 1, 2010

What You Need to Know About Acetaminophen Safety

Acetaminophen has provided safe and effective pain relief in adults and children for more than a century; however, writing in the Cleveland Clinic Journal of Medicine, the authors of a new review describe important risks and potential harms of the drug that must be taken more seriously by healthcare providers and patients. The article examines the epidemiology of acetaminophen overdose and the clinical management of related hepatotoxicity.

According to Amy Schilling, PharmD, and coauthors from the Cleveland Clinic, acetaminophen misuse is the leading cause of acute liver failure in the United States, and nearly half of toxicity cases are due to unintentional overdose [Schilling et al. 2010]. Concerned about this, the U. S. Food and Drug Administration (FDA) has mandated new labeling on acetaminophen packaging and is also considering (but still has not enacted) several measures: 1) reducing the maximum daily dose from 4,000 mg (possibly to 3,250 mg), 2) banning acetaminophen-opioid combination products, and 3) changing the current maximum single dose of 1,000 mg to prescription status, making 650 mg the highest nonprescription dose.

While acetaminophen (eg, Tylenol®, also generically called paracetamol or APAP) is an effective and relatively safe analgesic for many pain conditions, it also is far easier than patients (or practitioners) may realize to exceed the maximum 4 grams per day generally considered the upper limit of safety. Besides combinations with opioids, a wide range of products contain acetaminophen in their formulations; persons who do not study product labeling will not be aware of this, and others may not go to the trouble of calculating their total daily intake of acetaminophen from all sources. Acetaminophen hepatotoxicity can occur at much lower daily doses in patients who a) have liver disease, b) consume more than 3 alcohol drinks per day, c) are malnourished, or d) take medications or OTC products that induce cytochrome P450 enzymes. Severe, accidental acetaminophen toxicity generally is not a sudden event; rather it usually occurs during 3 or more days of harmful dosing, providing ample time for remedial actions if healthcare providers and patients are alert to warning signs and symptoms.

CLINICAL COMMENTS: We agree with the conclusion by Schilling et al. that the new labeling of acetaminophen products will be helpful but disagree with their suggestion that the other proposed FDA actions are “sensible.” Using data available from the FDA for 2005, we previously noted that more than 28 billion doses of products containing acetaminophen were distributed in the United States that year and, taking into account a conservative, worst-case scenario, we calculated that the severe adverse event incidence rate was only 0.14% affecting 0.001% of the U.S. population. Put another way, 99.86% of the time acetaminophen products were used safely [see: Acetaminophen Debacle; Much Ado About Very Little]. Furthermore, in their review, Shilling and colleagues emphasize that there is a safe and effective antidote for acetaminophen toxicity — acetylcysteine (Mucomyst®, Acetadote®, others) — that should be given immediately either orally or intravenously when overdose is suspected. Both approaches have incurred minimal adverse effects; although, IV administration may on some occasions (15% of cases) trigger anaphylactoid reactions, which can be medically managed [see also, Heard 2008]. Whether or not healthcare providers are widely familiar with this antidote, including when and how it should be administered to reverse acetaminophen-induced hepatotoxicity, needs examination. Interestingly, generic acetylcysteine capsules, as an antioxidant allegedly supporting liver health, are readily available without prescription via Internet sources.

The above commentary is not intended to dismiss risks or harms of acetaminophen misuse; however, overdoses could probably be reduced at least in half merely by early recognition of potential problems and/or more timely treatment of toxicity if it occurs. We agree with Schilling and her coauthors that, “To prevent unintentional acetaminophen overdoses, education of patients and healthcare professionals is urgently needed so that the dangers of consuming excess acetaminophen daily are understood.” However, their article also suggests that roughly half of all severe hepatotoxicity cases are due to intentional acetaminophen overdoses in suicide attempts, which raises the spectre of complex problems that education alone, or even limiting access to the drug, will not fully resolve.

REFERENCES:
> Heard KJ. Acetylcysteine for acetaminophen poisoning. N Engl J Med. 2008;359:285-292 [
abstract].
> Schilling A, Corey R, Leonard M, Eghtesad B. Acetaminophen: old drug, new warnings. Cleveland Clin J Med. 2010;77(1):19-27 [
full article PDF here].